High Wind, Grayson
- When
- January 28, 4:45 AM EST
- Where
- Grayson forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A strong cold front moved across the county during the evening of the 27th. High winds behind the front resulted in trees being blown down during the morning of the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong cold front moved across the county during the evening of the 27th. High winds behind the front resulted in trees being blown down during the morning of the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 28, 3:53 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EST WED JAN 28 2004
.DISCUSSION...
STRONG CAA CONTS THRU THE MORNING HOURS. WITH TEMPS BOTTOMING OUT
THIS MORNING AT 10 TO 15 GEF=GS IN THE MTNS...AND WITH THE STRONG
WINDS FACTORED IN...WILL NEED A WIND CHILL ADVISORY THRU ABOUT 11 AM
FOR WIND CHILLS -5 TO -10F. WILL CONT THE CURRENT WIND ADVISORIES
AND WARNINGS..BUT HAVE EXTENDED THEM THRU 4 PM. WINDS ARE
DIMINISHING AFTER 18Z...BUT WILL HAVE BETTER MIXING AT THAT POINT.
SNOW SHOWERS AND FLURRIES WILL CONTINUE INTO THE MORNING HOURS.
STILL GOOD COVERAGE ON AREA RADARS. WILL HAVE AN ADDITIONAL ICH OF
SNOW POSSIBLE ON WRN SLOPES- SCT SNOW SHOWERS. WINDS WILL ONLY
GRADUALLY DIMINSH TONIGHT...BUT WITH NEUTRAL OR EVEN WAA...THINK
MAINLY THE HIGH ELEV WILL SEE THE STRONGER WINDS- MAY NEED TO HAVE A
WIND ADVISORY FOR THE NRN MTNS OF NC AFTER THE WIND WARNING EXPIRES.
THURSDAY IS A TRANSITION DAY BEFORE THE NEXT SYSTEM- A CLIPPER...
MOVES THRU THE OHIO VLY AND DEVELOPS A WEAK WAVE ALONG A FNT OVER
THE FA. ITS TOUGH TO SEE MUCH CHC OF PCP EAST OF THE MTNS FRI WITH
THIS SYSTEM WITH A STRONG WEST WIND AT 850 MBS...BUT SINCE WE ONLY
HAD A VERY LOW CHC...KEPT IT IN THE FCST FOR NOW. AFTER THE
CLIPPER...HIGH PRS SETTLES OVER THE AREA FOR SATURDAY AND
SUNDAY...AND WE/LL SEE GRADUALLY MODERATING TEMPS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING THROUGH 4 PM TODAY FOR ASHE AND WATAUGA
COUNTIES.
WIND CHILL ADVISORY THIS MORNING FOR THE NORTHERN MOUNTAINS.
VA...HIGH WIND WARNING THROUGH 4 PM TODAY FOR GRAYSON COUNTY.
VA...WIND ADVISORY THROUGH 4 PM TODAY FOR THE FOOTHILLS AND MOUNTAINS
OF SOUTHWESTERN VIRGINA.
WIND CHILL ADVISORY FOR THE FOOTHILLS AND MOUNTAINS OF
SOUTHWESTERN VIRGINA.
WV...WIND CHILL ADVISORY THIS MORNING FOR SOUTHEASTERN WEST VIRGINIA.
&&
JJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 431 PM EST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001-018-VAZ015-281200- ASHE NC-GRAYSON VA-WATAUGA NC- 431 PM EST TUE JAN 27 2004 .DAY ONE... A HIGH WIND WARNING IS IN EFFECT THROUGH NOON WEDNESDAY. WINDS 25 TO 35 MPH WITH GUSTS TO AROUND 60 MPH CAN BE EXPECTED OVERNIGHT AND INTO WEDNESDAY MORNING. THE STRONGEST WINDS WILL OCCUR ON THE RIDGES AND IN THE MOUNTAIN PASSES. IN ADDITION TO THE WIND...SOME ACCUMULATION OF SNOW IS LIKELY IN THE HIGH COUNTRY...WITH UP TO TWO INCHES ON THE WEST FACING SLOPES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ002-VAZ009>014-016>020-022>024-032>035-281200- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA- MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA- SMYTH VA-WYTHE VA- 431 PM EST TUE JAN 27 2004 .DAY ONE... A WIND ADVISORY IS IN EFFECT THROUGH NOON WEDNESDAY. WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 50 MPH CAN BE EXPECTED OVERNIGHT AND INTO WEDNESDAY MORNING. THE STRONGEST WINDS WILL OCCUR IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). VAZ007-WVZ042>045-281200- GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 431 PM EST TUE JAN 27 2004 .DAY ONE... BRISK NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH CAN BE EXPECTED OVERNIGHT AND INTO WEDNESDAY MORNING. SNOW SHOWERS WILL ALSO ACCUMULATE 1 TO 3 INCHES OF SNOW...THE HIGHER AMOUNTS OCCURRING IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ003>006-019-020-VAZ043>047-058-059-281200- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC- WILKES NC-YADKIN NC- 431 PM EST TUE JAN 27 2004 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382295.